Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 36, NWS Honolulu, HI

December 26, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2017, 4:05 AM HST for Hawaii County, Hawaii. It took effect at Dec 26, 2017, 9:55 AM HST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 4:05 AM HST (14:05 UTC)
In effect from
Dec 26, 2017, 9:55 AM HST
Expired
Dec 27, 2017, 3:26 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWHW70 PHFO 261405
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
405 AM HST Tue Dec 26 2017

HIZ028-270400-
/O.NEW.PHFO.WI.Y.0036.171226T2200Z-171227T1600Z/
Big Island Summits-
405 AM HST Tue Dec 26 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from noon today to 6 AM HST
Wednesday.

* WINDS...Southwest 40 to 50 mph with gusts to 60 mph for the
  highest elevations.

* TIMING...Noon today through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution while driving.

&&

$$
4 follow-up statements
150 
WWHW70 PHFO 261955
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
955 AM HST Tue Dec 26 2017


HIZ028-270900-
/O.EXT.PHFO.WI.Y.0036.171226T1955Z-171227T1600Z/
Big Island Summits-
955 AM HST Tue Dec 26 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 25 to 50 mph with localized gusts over 55 mph.

* TIMING...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Foster
490 
WWHW70 PHFO 270103
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
303 PM HST Tue Dec 26 2017


HIZ028-271415-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-171227T1600Z/
Big Island Summits-
303 PM HST Tue Dec 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 25 to 50 mph with localized gusts over 55 mph.

* TIMING...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Foster
079 
WWHW70 PHFO 271333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Wed Dec 27 2017

HIZ028-280400-
/O.EXT.PHFO.WI.Y.0036.000000T0000Z-171228T0400Z/
Big Island Summits-
333 AM HST Wed Dec 27 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 40 to 55 mph with gusts up to 65 mph for the 
  highest elevations.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$
606 
WWHW70 PHFO 280126
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Wed Dec 27 2017

HIZ028-280230-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-171228T0400Z/
Big Island Summits-
326 PM HST Wed Dec 27 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory for the Big Island Summits. Expect winds to remain
elevated overnight, but to continue to slowly weaken.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:00 AM HST, 5 minutes earlier.

Area forecast discussion, Dec 26, 4:00 AM HST, 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Tue Dec 26 2017

.SYNOPSIS...
A cold front will approach from the northwest today and tonight.
Showers and thunderstorms will develop over the western islands
this morning, then spread eastward into Maui County and the Big
Island this afternoon and tonight. A cold front will shift
eastward across the state Wednesday and Wednesday night, bringing
improving conditions and a decrease in showers in its wake. Trade
winds along with drier and more stable conditions will begin to
return on Thursday, with locally breezy trade wind weather feature
mainly windward and mauka showers then expected through early
next week.

&&

.DISCUSSION...
Currently at the surface, a 1004 mb low is located around 500
miles northwest of Kauai, with a weakening ridge of high pressure
centered around 1000 miles northeast of Honolulu. Light to
locally moderate southeasterly winds are in place across the
eastern islands, with southerly winds over the western end of the
state. Infrared satellite imagery shows increasing cloudiness,
particularly over the central and western islands. Meanwhile,
radar imagery shows increasing particularly over Oahu and to the
west of Kauai, with some windward shower activity over Maui and
the Big Island as well. Main short term concern continues to
revolve around the storm system that will move through the island
chain today through Wednesday.

Today through Wednesday night,
Model solutions remain in decent agreement showing an area of low
pressure tracking eastward to the north of the state today and
tonight, with a trailing cold front approaching from the northwest.
The cold front is then expected to shift slowly eastward across
the island chain Wednesday and Wednesday night, exiting east of
the Big Island around or shortly after daybreak on Thursday.

Deep moisture will increase on southerly (Kona) winds in advance
of a cold front today. Showers will increase across Kauai and
Oahu this morning, then spread into Maui County this afternoon
into this evening, and into the Big Island tonight. The front will
be weakening as it pushes slowly eastward across the island chain
Wednesday and Wednesday night. A trailing band of clouds and
showers associated with the front, along with another shortwave
trough moving overhead, will keep conditions somewhat unsettled,
particularly from Oahu eastward to the Big Island.

Attention then turns to the potential for strong to possibly
severe thunderstorms moving across the state in association with
the approaching storm system. Increasing deep layer moisture in
combination with strong forcing for ascent provided by a sharp
negatively tilted upper level trough, is expected to lead to
thunderstorm development across the western and central islands
this morning and continuing through tonight. Although conditions
are not as ominous as the models depicted 24 hours ago,
ingredients still remain favorable for organized convection over
the western and central islands. Surface based CAPE values are
expected to climb into the 1000 to 1500 J/KG range, with H7 to H5
lapse rates of 6.5 to 7.0 C/KM, and 0-6 KM Bulk shear values of
30 to 40 knots. As a result, we expect increasing thunderstorm
development beginning this morning and continuing through tonight
as the deepest moisture and strongest forcing for ascent most
closely align. Some of the thunderstorms may be strong and
possibly severe from Kauai eastward into Maui County. The main
hazards from the strongest storms that move through the area are
expected to be straight line damaging winds and hail.

Some locally heavy rainfall will be possible with the
thunderstorms as they move through the area as well, but given
the strong deep layer flow, the thunderstorms should be
progressive and not linger in any particular location for an
extended period of time. As a result, flash flooding is not
anticipated.

Additionally, University of Hawaii's Vog Model shows the plume
from Kilauea remaining over the smaller islands today, resulting
in hazy conditions. Vog will decrease over Kauai and Oahu tonight
as showers scour out some of the vog and the flow turns more
southwesterly. The southwesterlies are then expected to pull the
vog plume off of Maui by daybreak Wednesday, but it will continue
to affect windward Big Island through at least Wednesday night.

Last of all, winds are expected to increase to advisory levels
over the Big Island summits later today and continue through
tonight. As a result, a Wind Advisory has been issued for the Big
Island summits beginning at noon today and running through 6 AM
Wednesday.

Thursday through next Tuesday,
More settled weather will overspread the island chain as high
pressure builds in to the north of the state, and the cold front
continues to shift eastward and away from the area. Moderate
north-northeasterly winds are expected behind the front, with
moderate trades then returning Friday through early next week.
More typical trade wind weather is expected statewide, with
showers favoring windward and mauka areas through the period.

&&

.AVIATION...
Expect Tempo MVFR ceilings over Kauai and Oahu this morning as
bands of showers and thunderstorms develop through the day with
periods of MVFR conditions and Isol IFR possible. Wind directions
will shift from a southeasterly direction this morning to a more
southerly direction later this afternoon as a cold front
approaches from the northwest. Mostly VFR conditions will prevail
today from Molokai eastward to the Big Island.

AIRMET Sierra is in effect for Tempo Mountain Obscuration over
Kauai and Oahu. Periods of low ceilings will obscure mountains
above 2500 feet through the day. The AIRMET for Tempo Mountain
Obscuration may need to expand into Molokai later today.

&&

.MARINE...
Winds over the coastal waters have been veering from the
southeast to south as a low northwest of the area tracks to the
east. A front associated with the low will begin affecting the
islands today through, at least, tonight. The feature will bring
widespread showers and periods of thunderstorms to much of the
area, which may include lightning, low visibilities, and strong
and gusty winds.

A reinforcing north-northwest swell has begun turning more
northerly. Surf along east facing shores with a more northern
exposure will likely see elevated surf for the smaller islands,
and later this morning for the Big Island. A High Surf Advisory
(HSA) is posted for east facing shores of Kauai, Oahu, Maui,
Molokai, and the Big Island through this afternoon.

The low mentioned above is forecast to move to a position north
of the state around Wednesday. Model runs have backed off a bit on
the strength of the winds in the fetch directed at the islands.
Thus, surf is now expected to stay just below HSA criteria for
north facing shores. A HSA for the exposed east facing shores
would become more likely. The swell, however, is highly dependent
on the position and strength of the low.

Most south facing shores may see a slight bump in surf this week
from a series of small long-period south-southwest and southwest
swells.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-Big Island North and East.

Wind Advisory from noon today to 6 AM HST Wednesday for Big
Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 5:11 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 26, 6:22 AM HSTSpecial Marine WarningHFO83 min
Dec 26, 7:40 AM HSTSpecial Marine WarningHFO2 hr
Dec 26, 11:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 26, 1:28 PM HSTSpecial Marine WarningHFO62 min

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.